I was recently on 80 mg of prednisone a day for two weeks for Scleritis. Anyhow I am really hoping this in the last time I have to be on it!
80 is the highest I have ever been on this drug and I could not sleep at night, I would lay down and all I could hear was my heart beating loudly and quickly. My moods were just awful--I cried at work, I had a really bad attititude and I was pretty depressed. I also became paranoid and stressed over things I usually wouldn't.
I am now down to 25 mg a day and tapering. If my eye flares back up, I am going to see about having the steriod injected directly into my eye, because I just cannot take the prednisone any longer. I have been on and off (more on) this drug for nearly a year now and the side effects are just awful!
On the flip side though, the drug worked very fast at clearing up my eye and getting rid of the pain. It is just unfortunate that something that can do this has so many negative effects as well.
It is awful the doctor wouldn't even come and see you while you were in the hospital.
Sometimes I wish this disease would affect something other than my eyes...joints, something else! The eye pain is so unbearable when it gets bad and that is when I really forget about all the bad stuff from the pred.
Best of luck to you and I hope you feel better soon! Pentasa has worked for me, as far as the GI tract goes.
So, far I've been able to stay away from Prednisone despite my GI saying that he would just put me on it for 2 weeks.
My Dad was recently diagnosed with Temperal Arteritis which is inflamation of the arteries that lead to the brain. In order to avoid going blind and/or having a stroke he has to be on Prednisone for a minimum of one year. It is the only treatment for this rare disease. Within two weeks of starting the prednisone he became diabetic. Within a few months he had developed a heart problem and clots in his lungs and legs. he had to start on Cumadin (a blood thinner). Recently, he perforated his colon and had to have an emergency partial colectomy. He is in ICU and just had the respirator taken off today. He has Paritinits from the infection caused by the intestinal perforation. Basically, he is going through hell. And everything that has happened to him has been a sort of domino effect from the Prednisone.
So, yes, avoid prednisone as long as you can. But, keep in mind that sometimes it is a neccesity. My Dad didn't want to go on it but if he hadn't he would have most likely had a stroke by now.
My GI was honest with me from the beginning and told me that if I went on Prednisone I would most likely develope diabetes based on my family's history. Thank heavens for an honest doc! It hasn't stopped him, however, from suggesting a short term, 2 week, dose of it. I, personally, will have to be doubled over in pain and rushed to the emergency room and told that nothing else will help me before I go on prednisone.
I too begged not to be on predinsone with this last flare and if we could please please try something else. Lucky for me the colonoscopy revealed inflammation from the rectum and a straight pattern up not to high (will find out how high tomorrow). He said it looked again like I had UC. So he put me on canasa, cortifoam enemas and entocort. I was feeling awesome in less than a week.
Entocort is expensive and we had to pay $75 co pay but it was worth every penny to not have to go on predinsone.
Best of luck to you and in the end if it gets to bad you may just have to bite the bullet and take the darn stuff.
+ 34 year old male+ Crohn's Disease DX in 1997+ Recently hospitalized because of ruptured small bowel; docs got it under control but have scheduled resection surgery for January 2010.+ Taking Cipro (1000mg / day), Flagyl (1500mg / day), and Entocort (9mg / day) until surgery+ SCD for past 10 years